ZocdocAnswersGot my period a week and a half early. What could be the cause?

Question

Got my period a week and a half early. What could be the cause?

It wouldn't let me out the long story, so here's the gist of it: I was on birth control, stopped taking it, had protected sex, started bleeding towards the end, spotted the next few days, started to bleed really heavy with a lot of clots for a few days after that, and I'm still bleeding but not as heavy. This period happened a week and a half earlier than it should have. Why? What does it mean? I'm normally regular.

Answer

The best thing to do is to discuss this change with your doctor. It sounds like you may be having a withdrawal bleed after stopping your birth control. As you know, women on birth control do have regular cycles because the hormones in the birth control are what are regulating your cycle, not your own endogenous hormones. When you stop taking the birth control pills you should continue to have regular periods, but some women may experience a 'reset' in their cycle when this happens. A period on oral contraceptive pills is also typically lighter than a period off of them; it is restarting the active pills with hormones (not the 'placebo' pills that are included in the pack) that is actually responsible for stopping your period if you are taking birth control pills. So, what you are experiencing may simply be normal within the context of stopping birth control. While most women do not have wildly irregular periods when not on oral contraceptives, most women are not as perfectly regular off of the pill as they must be, by definition, while taking it. However, whenever you have questions about your health or changes in your health, the best thing to do is discuss this with your doctor. Since you have stopped taking what was previously a regular medication and you are having new symptoms, you should see your primary care physician right away to discuss this further. He or she can help make sure that you are in good health and remain so!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.